The standard of care for patients receiving lenalidomide or thalidomide who are at high risk for VTE

Clinical Pearls Podcasts published on September 11, 2017
Download Transcript Download Podcast
Ruben Niesvizky, MD
Professor of Medicine
Weill Cornell Medical College
Director
Multiple Myeloma Center and Oncology Operations
New York Presbyterian Hospital/Weill Cornell Medicine
New York, New York

The standard of care for patients receiving lenalidomide or thalidomide who are at high risk for VTE
  1. Many patients receiving therapy with an immunomodulating agent for multiple myeloma (MM) may be at risk for developing venous thromboembolism (VTE)
    1. Myeloma patients have a baseline tendency to develop hypercoagulable syndrome
    2. Treatment with immunomodulating agents lenalidomide or thalidomide increases this risk
    3. Risk increases further with
      1. Addition of dexamethasone
      2. Higher doses of dexamethasone
      3. Addition of doxorubicin or alkylating agents
  2. Clinical strategies exist to reduce the risk of VTE in patients with MM but vary with the patient’s risk for developing thrombosis
    1. Addition of anti-thrombotic agent such as aspirin at a low dose (85 or 100 mg)
      1. The risk of thrombosis ranges from 2% - ­5%, depending on patient’s risk group
    2. Patients taking high-dose corticosteroids, on other chemotherapies, or who have other risk factors for thrombosis should use a more intense anticoagulation
      1. RCTs have shown that low-molecular-weight heparin, e.g., enoxaparin, can reduce but not eliminate the risk of pulmonary embolism
      2. Approximately 1.5% - ­2% of patients receiving low-molecular-weight heparin can still suffer thromboembolisms
    3. Individualizing anti-thrombotic therapy for each MM patient receiving lenalidomide or thalidomide is critical
Last modified: August 16, 2017